Long QT syndrome
The long QT syndrome (LQTS) is a heart condition in which there is an abnormally long delay between the electrical excitation (or depolarization) and relaxation (repolarization) of the ventricle. The point Q on the ECG corresponds to ventricular depolarization and the T point corresponds to repolarization. Two types of Long QT are genetic and drug-induced. A diagnosis of LQTS may indicate a greater propensity for sudden cardiac death.
Genetic LQT can arise from mutation to several genes. These mutations tend to prolong the duration of the ventricular action potential (APD), thus lengthening the QT interval.
The following is a list of the three most common mutations:
LQT1 - mutations to the alpha subunit of the slow delayed rectifier potassium channel (KCNQ1 or KvLQT1). The current through the heteromeric channel (KCNQ1+KCNE1) is known as IKs. This mutation is thought to cause LQT by reducing the amount of repolarizing action potential current that prolongs action potential duration (APD). These mutations tend to be the most common yet least severe.
LQT2 - mutations to the alpha subunit of the fast delayed rectifier potassium channel (HERG). Current through this channel is known as IKr. This phenotype is also probably caused by a reduction in repolarizing current.
LQT3 - mutations to the alpha subunit of the sodium channel (SCN5A). Current through is channel is commonly referred to as INa. Depolarizing current through the channel late in the action potential is thought to prolong APD. The late current is due to failure of the channel to remain inactivated and hence enter a bursting mode in which significant current can enter when it should not. These mutations are more lethal but less common.
Other mutations affect the beta subunits ion channels or even ryanodine receptors. For example LQT6 affects MinK (aka KCNE1) which is the beta subunit that coassembles with KCNQ1 to form IKs channels.
Drug induced LQT is usually a result of treatment by anti-arrhythmic drugs such as amiodarone. Genetic mutations may make one more prone to drug induced LQT.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.